Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS El Paso, TX

August 20, 2018Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 20, 2018, 5:25 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 5:25 PM MDT (23:25 UTC)
Expired
Aug 20, 2018, 8:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 15 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WGUS54 KEPZ 202325
FFWEPZ
NMC013-TXC141-210230-
/O.NEW.KEPZ.FF.W.0019.180820T2325Z-180821T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
525 PM MDT MON AUG 20 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Dona Ana County in south central New Mexico...
  Northwestern El Paso County in southwestern Texas...

* Until 830 PM MDT.

* At 525 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Westway...
  Anthony...
  Vinton...
  Anthony Gap...
  and La Union.

LAT...LON 3195 10664 3203 10664 3203 10654 3195 10654

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:40 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 20, 3:40 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
340 PM MDT Mon Aug 20 2018

.SYNOPSIS...
High pressure aloft reforming over west and central Texas will
turn our upper flow to the south-southeast by Tuesday. This will
bring up sub tropical moisture in a plume located mostly over
western New Mexico and eastern Arizona. This pattern will hold
through most of this week into the weekend. For most days this
week, scattered thunderstorms will develop over the mountains and
the lowlands west of Deming. The lowlands to the east will see
a slight chance of thunderstorms each day, mostly in the evening.
Temperatures will remain just above normal.

&&

.DISCUSSION...
Upper high over NM/AZ border this afternoon and is forecast to
move over central Texas by mid day Tuesday. This flow will begin
drawing up sub-tropical moisture in a fairly well defined plume.
All 3 models (NAM12, GFS, ECMWF) keep this plume mainly over
eastern Arizona and far western New Mexico west of Deming. This
pattern will hold for the rest of the week into this weekend. Will
generally keep scattered POPs in west and north of Deming, with
isolated POPs elsewhere. This pattern will hold relatively stable
through the rest of the week.

Models show PW gradient from west to east through most of the
period, especially after Tuesday. From Wed into the weekend...PWs
mostly 1.2 - 1.3 west, and 0.9 - 1.1 inches east. Through Friday
steering winds remain quite light, so elevated flash flood threat
will remain with us, especially in the west.

Monday and beyond...GFS/ECMWF both showing some eastward
progressing of the plume so perhaps better chances of rain in the
east. ECMWF shows southwesterlies carving into the CWA after
Monday. This could possibly create a severe storm situation--
pretty far out in time though.

&&

.AVIATION...Valid 21/00Z-22/00Z...
P6SM FEW-SCT080-100 SCT-BKN200-250 through much of the period.
Isolated to scattered 3SM TSRA BKN030-040 mainly over area mts and
west of divide through 06Z and after 18Z. Winds E to SE at 5-15KTS
except gusts to 40KTS near thunderstorms.

&&

.FIRE WEATHER...
After a quick push of drier air into the region, a back door front
moved through the area overnight and this morning to bring some low
level moisture back.  An upper high will be right over the area
which will help to suppress thunderstorm development however except
to mainly mountain areas for next couple of days.  As this upper
high moves eastward for the later part of the week and into the
weekend, a typical monsoon pattern will develop with increasing
thunderstorm chances, especially west of the divide for late in the
week and spreading further east slowly into the weekend. Relative
humidities will be remaining above 20 percent for the upcoming week
with temperatures near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  96  75  96 /  10   0   0   0
Sierra Blanca           68  93  69  93 /  20   0   0   0
Las Cruces              70  95  69  94 /  10   0   0   0
Alamogordo              68  94  69  93 /  20  10   0  10
Cloudcroft              51  72  50  71 /  30  40  10  30
Truth or Consequences   70  94  69  93 /  20   0   0  10
Silver City             60  89  60  88 /  40  30  10  10
Deming                  68  95  69  94 /  20   0   0   0
Lordsburg               68  96  69  94 /  20  20  10   0
West El Paso Metro      74  95  74  95 /  10   0   0   0
Dell City               68  97  71  96 /  10   0   0   0
Fort Hancock            72  96  73  96 /  20   0   0   0
Loma Linda              69  93  66  92 /  10   0   0   0
Fabens                  69  95  72  96 /  10   0   0   0
Santa Teresa            73  95  73  95 /  10   0   0   0
White Sands HQ          69  95  70  95 /  10   0   0   0
Jornada Range           67  95  69  94 /  20   0   0   0
Hatch                   68  96  69  94 /  20   0   0   0
Columbus                71  96  71  96 /  20   0   0   0
Orogrande               71  95  71  93 /  20   0   0   0
Mayhill                 57  82  53  80 /  40  30  10  30
Mescalero               57  82  54  81 /  30  40  10  30
Timberon                55  82  54  80 /  30  30  10  20
Winston                 57  90  54  86 /  30  20  20  20
Hillsboro               66  93  63  91 /  30  10   0  10
Spaceport               67  93  68  93 /  20   0   0   0
Lake Roberts            54  88  53  87 /  40  30  20  20
Hurley                  63  90  62  89 /  30  20  10  10
Cliff                   52  93  53  92 /  20  30  10  10
Mule Creek              52  92  52  90 /  20  20  20  20
Faywood                 66  91  63  90 /  40  10  10  10
Animas                  68  97  68  95 /  20  20  10   0
Hachita                 68  96  68  94 /  20  10   0   0
Antelope Wells          65  93  66  93 /  20  10  10  10
Cloverdale              65  93  62  89 /  20  10  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, Aug 20, 11:11 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1111 AM MDT Mon Aug 20 2018

NMZ401>406-408-414>416-211715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1111 AM MDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms through late evening. Heavy rainfall and
local flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms each afternoon and evening.
Main threat again will be heavy rainfall and local flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ407-409>413-417-TXZ418>424-211715-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1111 AM MDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, mainly this evening. Heavy rainfall and
local flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms, mainly in the evenings. Main threat again
will be heavy rainfall and local flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Aug 20, 1:36 PM MDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT MON AUG 20 2018

NMZ402-408-202015-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
136 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES UNTIL 215 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Emory Pass, or 16 miles northeast of San Lorenzo,
moving south southeast at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Iron Creek Campground, Emory Pass, Kingston and Portions of the Aldo
Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3307 10796 3315 10782 3292 10762 3283 10789
TIME...MOT...LOC 1936Z 332DEG 9KT 3302 10782

TRIPOLI
Special weather statement, Aug 20, 2:47 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
247 PM MDT MON AUG 20 2018

NMZ402-403-202130-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
247 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT...SOUTHWESTERN
SIERRA AND NORTH CENTRAL LUNA COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of San Lorenzo, moving south southwest at 12 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Faywood, Sherman, San Juan, San Lorenzo and Mimbres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 10791 3288 10770 3256 10776 3264 10807
TIME...MOT...LOC 2046Z 017DEG 11KT 3284 10784

TRIPOLI
Special weather statement, Aug 20, 4:25 PM MDT, 1 hour before
Special Weather Statement
National Weather Service El Paso TX
425 PM MDT MON AUG 20 2018

NMZ411-413-TXZ418-419-202315-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
425 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms over
Anthony. These storms were nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Anthony Gap, Westway, Anthony, Vinton, La Union, High Valley, Berino,
Vado, Chamberino and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3212 10667 3215 10657 3196 10645 3193 10667
TIME...MOT...LOC 2224Z 351DEG 3KT 3201 10659

TRIPOLI
Special weather statement, Aug 20, 4:53 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
453 PM MDT MON AUG 20 2018

NMZ402-407>409-202345-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
453 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTHEASTERN LUNA COUNTIES UNTIL 545 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lake Valley, or 7 miles west of Nutt, moving southeast
at 14 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nutt, Lake Valley, Macho Springs Wind Farm and Uvas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3265 10772 3276 10756 3255 10733 3239 10758
TIME...MOT...LOC 2253Z 333DEG 12KT 3262 10758

TRIPOLI
Special weather statement, Aug 20, 4:56 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service El Paso TX
456 PM MDT MON AUG 20 2018

NMZ406-202345-
Uplands of the Bootheel NM-
456 PM MDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
545 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cloverdale, or 29 miles east of Douglas, moving
southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3147 10905 3152 10899 3141 10877 3133 10885
      3133 10905
TIME...MOT...LOC 2256Z 044DEG 10KT 3134 10904

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:36 PM MDTSpecial Weather StatementEPZ39 min
Aug 20, 2:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra49 min
Aug 20, 2:47 PM MDTSpecial Weather StatementEPZGrant43 min
Aug 20, 3:08 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 20, 3:29 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra46 min
Aug 20, 3:47 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 20, 3:52 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra38 min
Aug 20, 4:35 PM MDTSevere Thunderstorm WarningEPZDoña Ana40 min
Aug 20, 4:41 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 20, 4:53 PM MDTSpecial Weather StatementEPZLuna52 min
Aug 20, 4:56 PM MDTSpecial Weather StatementEPZHidalgo49 min
Aug 20, 5:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana51 min
Aug 20, 5:36 PM MDTAreal Flood AdvisoryEPZLuna, Sierra3 hr
Aug 20, 5:47 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Aug 20, 5:59 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Aug 20, 4:25 PM MDTSpecial Weather StatementEPZEl Paso50 min

Nearby

Flash Flood Warnings in New Mexico, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.